MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH
Catalog Number 1201520
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 01/24/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on medical records provided two years post implant the patient presented to the er after working on his car and lifting a tire.He had complaints of abdominal pain, nausea and increased blood pressure.The patient was evaluated and an abdominal bulge was noted.The patient was referred to follow up with general surgeon and three months later was diagnosed with a recurrent incisional hernia.As reported the patient smokes cigarettes and was informed that one factor of hernia recurrence is smoking.He was informed that given his multiple recurrences and smoking status he had a very risk of recurrence.The patient is not interested in quitting.At this time, based on medical records provided there has been no surgical intervention as the surgeon was hesitant to offer surgery that is not emergent in a patient who is relatively non-compliant.Recurrence is a known inherent risk of hernia repair surgery and is listed in the adverse reaction section of the instructions-for-use as a possible complication.At this time no conclusions can be made to what extent the bard/davol phasix st mesh may have caused or contributed to the patient hernia recurrence.Should additional information be provided a supplemental emdr will be submitted.This file represents the device 2.An additional emdr was submitted to represent the other bard device reference 1213643-2018-03698 (device 1).Remains implanted.
 
Event or Problem Description
The following is based on medical records provided by the patient's attorney: (b)(6) 2004, the patient was diagnosed with a ventral umbilical hernia and underwent repair with implant of a bard/davol composix kugel mesh (device 1).(b)(6) 2016, the patient had an office visit with complaints of a bulge developing in the midline of the abd.A bulge had been there for years and getting bigger with time with some pain.Patient was diagnosed with an incisional hernia.(b)(6) 2016, the patient was diagnosed with recurrent incisional hernia and underwent a diagnostic laparoscopy converted to exploratory laparoscopy with small bowel resection, right and left myofascial advancement flaps, repair recurrent incisional hernia with implant of a bard/davol phasix mesh (device 2) and removal of the old composix kugel mesh (device 1).Per the operative report details, "there was a great deal of scar tissue particularly right in the midline at the old mesh (device 1), small bowel was adherent to the mesh (device 1).It appeared that the mesh had actually folded on itself and the small bowel was actually grown into mesh.However, where the small bowel was attached to the mesh had completely grown into the bowel; there was no way i was able to remove this section.Did small bowel resection, removed approximately a foot and a half of small bowel.Once done, laid 15 x 20 cm phasix st mesh (device 2) within this submuscular space.The mesh (device #2) was able to be sutured to posterior fascia using a simple interrupted pds suture.(b)(6) 2018, the patient presented to the hospital er with complaints of abd pain, nausea and increased blood pressure after working on his car and lifting a tire.Patient was evaluated and an abd bulge was noted.Patient was referred to follow up with general surgeon.(b)(6) 2019, the patient had an office visit with a surgeon due to an abd bulge with associated abd pain.Patient was diagnosed with a recurrent incisional hernia.Per the surgeon's plan: "discussed some of the factors for hernia recurrence.One of the patient controllable factors is smoking.When asked about quitting he was pretty clear that he was not going to quit cigarettes.Told that given his multiple recurrence and smoking status he had a very risk of hernia coming back and that did not seem to bother him.I am hesitant to offer him a surgery that is not emergent in a patient who is relatively non-compliant.Will review previous records and imaging so that he and i can have a clear discussion about his options.".

Brand Name
PHASIX ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key8859066
Report Number1213643-2019-06652
Device Sequence Number10891246
Product Code OWT
UDI-Device Identifier00801741095351
UDI-Public(01)00801741095351
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number1201520
Device Lot NumberHUAV3247
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2019
Initial Report FDA Received Date08/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient Weight79